Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Gaylord, MI

August 4, 2017Chippewa County, Michigan

NWS Gaylord, MI issued this special weather statement at Aug 4, 2017, 8:40 AM EDT for Chippewa County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 8:40 AM EDT (12:40 UTC)
Expired
Aug 4, 2017, 9:15 AM EDT
In force
35 min
Issued by
NWS Gaylord, MI

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 130 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 0.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS83 KAPX 041240
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
840 AM EDT FRI AUG 4 2017

MIZ008-015-041315-
Chippewa-Mackinac-
840 AM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHIPPEWA AND
NORTHEASTERN MACKINAC COUNTIES...

At 839 AM EDT, a strong thunderstorm was located near Allenville, or
12 miles north of St. Ignace, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Rudyard, Moran and Allenville. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4592 8471 4601 8493 4632 8474 4621 8441
TIME...MOT...LOC 1239Z 208DEG 28KT 4604 8477 

$$

JZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:46 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 4, 6:46 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
646 AM EDT Fri Aug 4 2017

.NEAR TERM...(Today through Tonight)
Issued at 347 AM EDT Fri Aug 4 2017

...Early taste of fall...

High Impact Weather Potential...A few non-severe thunderstorms
through early evening. Gales and high swim risks on the lakes as
well as waterspout potential.

Pattern Synopsis/Forecast...Despite the calendar...weather will
take a decidedly fall-like turn for the next few days. Overnight
water vapor imagery and surface analysis reveals a somewhat deep
closed mid level low over northern Wisconsin. Attending surface
low is over far northern Green Bay/central upper Michigan as of
07Z with occluding front just coming onshore of western lower
Michigan. Widespread showers/storms have pressed on to the
north/east as pronounced mid level dry slot punches into the
region. But we still have scattered convection out there
particularly across northern Lake Michigan along the nose of the
incoming dry slot.

Surface low/occluding front advances across northern Michigan
this morning...ushering in a sharply cooler airmass that will
stick around for a few days. Mid level trough slowly swings
through the state this afternoon through tonight. Initially...spotty
shower activity will remain the rule for the next several hours
as the mid level dry slot slides through the region.
However...wrap around/deformation axis and more widespread showers
(seen upstream over the western U.P. and NW Wisconsin) will be
slipping into the area this afternoon and sticking around through
a good part of tonight. Shower chances will be enhanced by daytime
heating/terrain and perhaps a little lake contribution. So...plan
on ramping PoPs back up into the categorical range this afternoon
into tonight...particularly across northwest/north-central lower
Michigan and eastern upper Michigan.

Primary Forecast Concerns...mainly of the marine variety. Post
frontal gusty winds will develop through the morning and
especially this afternoon...leading to gales and small craft
headlines on the lakes...and a high swim risk for NW lower
Michigan shoreline areas. A few thunderstorms also remain possible
as colder air aloft overspreads the region...and still cannot rule
out the possibility of waterspouts on Lake Michigan owing to
modest over water instability and sharp cyclonic curvature in the
flow. Don't think the severe thunderstorm threat is very high
today...although with freezing levels/wet-bulb zero heights
dropping to around 8K feet...small hail/gusty winds will be
possible.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 347 AM EDT Fri Aug 4 2017

...Showery second half of the weekend for some...

High Impact Weather Potential: Slight chance of thunderstorms across
northern Lower on Sunday.

Pattern Forecast: Sharp upper level trough evident across the Great
Lakes early this Friday morning will gradually pivot northeast into
Quebec throughout the day Saturday. However, broad troughing will
continue through the remainder of the weekend before heights begin
to rise in earnest by Monday afternoon. A quick-moving mid level
shortwave and attendant surface reflection will race across the
forecast area during the day Sunday, renewing shower chances for the
second half of the upcoming weekend.

Primary Forecast Concerns/Challenges: Fairly quiet weather is
anticipated Saturday as departing area of low pressure continues to
shift lingering wrap around moisture/showers over southeast Ontario
into Quebec. Weak north-south oriented ridge of high pressure should
aid to yield mostly sunny skies across far southern locales with
more clouds lingering across the Tip of the Mitt/eastern Upper.

Short term forecast focus shifts to sunday as one shortwave in a
series of fast-moving perturbation will cross the southern Great
Lakes and Ohio Valley. Tightest baroclinic zone is progged to remain
well to our south (across N. IA eastward through N. OH), but the
risk for showers will still expand into parts of northern Lower MI
with time. Perhaps a few early day showers near MBL/CAD gradually
expanding north and eastward through the remainder of the day,
although the bulk of wet weather should be limited to areas south of
M-32. Plenty of clouds expected for the southern half of the area
throughout the day with more sunshine prevailing across eastern
Upper.

High temperatures both days this weekend expected to remain below
normal...ranging through the lower to middle 70s (some 5 or so
degrees below climo).

.LONG TERM...(Sunday night through Thursday)
Issued at 347 AM EDT Fri Aug 4 2017

High impact weather potential: None.

High pressure building into the region to start the work week will
clear out any lingering showers through the day Monday and continue
to keep the area dry through at least the middle of the week. High
temperatures will gradually rebound throughout the week with highs
approaching 80 degrees by Wednesday. Beyond midweek, forecast
confidence diminishes as guidance continues to show little
consistency with regards to the strength, timing and location of a
cutoff low near the midsection of the country. At this juncture,
will continue to return PoPs to the forecast late in the day
Wednesday into Thursday, but fully expect refinement over the next
several days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 646 AM EDT Fri Aug 4 2017

MVFR conditions for the next 24 hours. MVFR cigs have developed
across much of northern lower Michigan over the last several
hours. Some thinning cloud cover may take hold over parts of the
region later this morning with brief VFR weather possible. But
upstream showers/cloud cover in Wisconsin will spread into the
region this afternoon and persist through tonight...as deep low
pressure system moves through. A few thunderstorms remain possible
today/this evening particularly across the tip of the mitt.

Lighter S/SW winds out there this morning. But winds will veer
westerly and eventually northwest this afternoon through tonight
and become gusty...with gusts of 20 to 30 knots anticipated at the
terminal sites.

&&

.MARINE...
Issued at 347 AM EDT Fri Aug 4 2017

Gusty SW-NW winds develop today as a strong low pressure system
slides through the northern lakes region into Ontario. Strongest
winds will be felt on Lake Michigan where gale force gusts are
anticipated today. Gale gusts become possible on Lake Huron late
tonight into Saturday. In addition...waterspouts will be possible
this afternoon/evening on Lake Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT from noon EDT today through Saturday
     morning for MIZ016-019>021-025-031.
LH...SMALL CRAFT ADVISORY until 6 PM EDT Saturday for LHZ345-346-349.
     GALE WARNING from 6 AM to 6 PM EDT Saturday for LHZ347-348.
LM...GALE WARNING from 2 PM this afternoon to 2 AM EDT Saturday for
     LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY until noon EDT Saturday for LSZ321-322.
&&

NEAR TERM...BA
SHORT TERM...MG
LONG TERM...MG
AVIATION...BA
MARINE...BA
Hazardous weather outlook, Aug 4, 4:23 AM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
423 AM EDT Fri Aug 4 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-051000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
423 AM EDT Fri Aug 4 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

A few thunderstorms remain possible through this evening...
mainly across eastern upper Michigan and the tip of the mitt of
northern lower Michigan. Severe storms are not expected...although
any storms could produce small hail.

Gale force winds gusts are expected on Lake Michigan this
afternoon and tonight.

High swim risk conditions due to strong waves and currents are
expected this afternoon and evening on Lake Michigan beaches of
northwest lower Michigan.

Waterspouts are possible on Lake Michigan this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force wind gusts are expected on parts of Lake Huron on
Saturday.

There is a slight chance of thunderstorms Sunday across northern
Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather...rainfall
amounts and waterspout sightings to the National Weather Service.
Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 4, 4:20 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
420 AM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     HEAVY RAIN       9 SSW GAYLORD           44.91N 84.74W
08/04/2017  M1.42 INCH       OTSEGO             MI   OFFICIAL NWS OBS

            6 HOUR TOTAL 8PM-1AM EDT.

&&

BERGER
Local storm report, Aug 4, 6:04 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
604 AM EDT FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     HEAVY RAIN       RABER                   46.11N 84.09W
08/04/2017  M1.25 INCH       CHIPPEWA           MI   BROADCAST MEDIA

            24HR TOTAL THROUGH 6AM.

&&

BERGER
Local storm report, Aug 4, 6:11 AM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
611 AM EDT FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HEAVY RAIN       CENTRAL LAKE            45.07N 85.26W
08/04/2017  E1.95 INCH       ANTRIM             MI   PUBLIC

            24HR TOTAL THROUGH 6AM.

&&

BERGER
Local storm report, Aug 4, 8:01 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
801 AM EDT FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       EAST JORDAN             45.16N 85.13W
08/04/2017  M1.51 INCH       CHARLEVOIX         MI   CO-OP OBSERVER

            24HR TOTAL THROUGH 7 AM. REPORTED BY EAST
            JORDAN 2NW COOPERATIVE OBSERVER FROM
            SECONDARY LOCATION IN TOWN.

&&

BERGER
Special weather statement, Aug 4, 8:40 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
840 AM EDT FRI AUG 4 2017

MIZ008-015-041315-
Chippewa-Mackinac-
840 AM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHIPPEWA AND
NORTHEASTERN MACKINAC COUNTIES...

At 839 AM EDT, a strong thunderstorm was located near Allenville, or
12 miles north of St. Ignace, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Rudyard, Moran and Allenville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4592 8471 4601 8493 4632 8474 4621 8441
TIME...MOT...LOC 1239Z 208DEG 28KT 4604 8477

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:27 PM EDTSpecial Weather StatementAPXCrawford, Montmorency, Otsego63 min
Aug 3, 9:33 PM EDTSpecial Weather StatementAPXOgemaw, Oscoda, Roscommon57 min
Aug 4, 3:16 AM EDTBeach Hazards StatementAPXAlpena, Antrim, Benzie, Cheboygan, Emmet, Leelanau and 2 more37 hr
Aug 4, 4:00 AM EDTGale WarningAPX36 hr

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.